Format

Send to

Choose Destination
Am J Emerg Med. 2009 Feb;27(2):253.e3-6. doi: 10.1016/j.ajem.2008.06.028.

Treatment of cardiovascular collapse from caffeine overdose with lidocaine, phenylephrine, and hemodialysis.

Author information

1
Department of Emergency Medicine, MetroHealth Medical Center, Cleveland, OH 44109, USA. rkapur@metrohealth.org

Abstract

Caffeine overdoses produce multiple symptoms, most of which are commonly associated with a marked increase in adrenergic tone. These can include hypertension, tachycardia, dysrhythmias, and central nervous and skeletal muscle stimulation. This case illustrates a massive caffeine ingestion with resultant cardiovascular collapse. The patient was stabilized with a combination of lidocaine and phenylephrine in the emergency department and underwent hemodialysis in the intensive care unit, with rapid extubation and return to baseline functioning. To our knowledge, this combination has not been previously used to treat massive caffeine ingestions.

PMID:
19371553
DOI:
10.1016/j.ajem.2008.06.028
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center